Taken together, HIV antiviral drugs Invirase and Norvir could cause lethal heart problems, FDA warns
The Food and Drug Administration has amped up warnings on the label of the commonly prescribed HIV antiviral Invirase, adding information about potentially life-threatening cardiac side effects when used in tandem with Norvir, another widely used antiviral.
The new labeling requirement follows an FDA warning in February that the drugs taken together could affect electrical activity in the heart, prolonging what are known as QT and PR intervals – indicators of heart rhythm on an EKG.
Prolongation of the QT interval can lead to an abnormal heart rhythm known as torsades de pointes, which can cause lightheadedness or fainting and, in some cases, life-threatening ventricular fibrillation. A prolonged PR interval can lead to an abnormal cardiac rhythm called a heart block.
Thursday’s announcement also includes a requirement that the drug’s marketer, San Francisco-based Genentech, include an informational pamphlet for consumers that describes Invirase’s potential risks.
Patients at greater risk of developing the side effects include people who already have heart conditions, including those with heart rate or rhythm abnormalities. The FDA approved Invirase in 1995.
Norvir, made by Illinois-based Abbott Laboratories, boosts the effectiveness of Invirase, making them a common HIV treatment pairing.
-- Andy Zajac / Los Angeles Times